To the Editor.—Cimetidine-associated mental confusion is described in elderly patients, patients with renal or hepatic failure, or patients given high doses of the drug.1 Moreover, cimetidine can delay the clearance of benzodiazepines that are administered to reduce mental confusion.2 Patients treated with ranitidine instead have never shown mental impairment.
Report of a Case.—A 57-year-old woman experienced mental confusion and coma while treated with large doses of cimetidine (4 g/day). Her condition was diagnosed as Zollinger-Ellison syndrome (ZES) with anastomotic peptic ulcer, on the basis of an increase in the blood gastrin level to 1,200 pg/mL after an intravenous injection of secretin (1 clinical unit/kg). Basal acid output was 6.8 mEq/hr. Celiac trunk and superior mesenteric arteriography showed a tumor stain of 3 to 4 cm in the head of the pancreas, but transhepatic portal catheterization did not show serious gastrin variations. Duodenopancreatectomy was performed, but postoperative